Virginia, 2022

Hail and Damaging Winds in Virginia, May 19, 2022

May 19, 2022 · NWS RLX · 9 events in 2 counties and zones

Showers and thunderstorms developed along a frontal boundary stalled near southwest Virginia during the afternoon and evening of May 19th. Several storms became severe, which produced up to ping pong ball sized hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms developed along a frontal boundary stalled near southwest Virginia during the afternoon and evening of May 19th. Several storms became severe, which produced up to ping pong ball sized hail and damaging winds. Multiple trees were blown down around southwest Virginia as well as utility poles, which led to numerous power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 19, 2:26 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, May 19, 2:26 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
326 PM EDT Thu May 19 2022

.SYNOPSIS...
A boundary lifts northward across the region tonight with
shower/storm chances. Hot weather Friday/Saturday. A cold front
crosses late Sunday, with a cooler start to the new work week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...

Lingering stratus deck across portions of the region has broken
into stratocumulus, providing for a warm, pleasant afternoon
across the region with high temperatures topping out in the
upper 70s to low 80s for the lowlands. Shower and thunderstorm
activity is beginning to develop just to the south of the region
along a lingering frontal boundary. This boundary will gradually
lift northwards across the area late this evening through the
overnight period, serving as a focusing mechanism for shower and
thunderstorm development. Portions of the southern/western CWA
have been upgraded into a slight risk for severe weather as a
result, with the main threats being damaging wind gusts, large
hail, and heavy downpours. A few water issues and an isolated
tornado are also possible. Greatest threat for severe weather
will be confined to southern WV, southwest VA, and the Mid-Ohio
Valley. Overnight low temperatures will generally be in the low
to mid 60s for much of the CWA, with 50s across the eastern
mountains.

The aforementioned surface boundary is progged to lift north of
the area by mid morning on Friday. This provides the area with
a hot and dry Friday. High temperatures are progged to reach
the low to mid 90s across the lowlands, translating into the
warmest day of the year thus far. Dew points in the low to mid
60s help to keep heat indices below that of heat advisory
criteria. Sensitive groups should however limit time outside
tomorrow and take precautions if outdoors, given that it will
be the warmest day of the year thus far.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 140 PM Thursday...

Continued hot and humid across the forecast area on Saturday, with
strengthening ridge along eastern U.S. A disturbance moving through
the area on Saturday afternoon/evening will help to kick off showers
and storms across the area, particularly across the far eastern
zones. Overnight low temperatures Saturday night will be quite
muggy, with lows most areas expected to remain in the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1230 PM Thursday...

Cold front will move into the area late Sunday
afternoon/evening, with showers and thunderstorms increasing
across the area as it does so. Still some uncertainty in terms
of any severe, but overall threat is looking to be rather low
owing to lack of significant shear or upper dynamics. Period
still bears watching however. In addition, brief heavy downpours
can be expected from any convection that develops with
anomalously high PW air taking hold across the region.

Frontal boundary will clear the area late Sunday night into
Monday, with additional showers lingering across the region.

Weather pattern becomes more uncertain from Tuesday onward, but
general consensus is for an active pattern to continue, along
with a gradual warming trend.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 215 PM Thursday...

Mainly VFR conditions persist this afternoon across the area
with brief MVFR CIG restrictions at times courtesy of
stratocumulus. Brief MVFR CIG restrictions will continue to be
possible through early this evening.

VFR conditions will then continue through much of the overnight
across the region as a frontal boundary lifts northwards across
the area. Some showers and isolated thunderstorms will be
possible, but given low confidence in location of activity, kept
mention of showers and thunderstorms out of most of the TAFs
for now. Precipitation chances should generally end across the
region by dawn tomorrow morning as the front exits north, with
VFR conditions continuing through the end of the TAF period.

A general S/SW flow will continue through much of the TAF
period. Gusty winds at times this afternoon become lighter
tonight. Winds become gusty again near dawn tomorrow morning and
remain as such through the end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Very brief MVFR CIG restrictions possible
through mid evening. Coverage and timing of shower/storms
tonight could vary from what is progged in the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR possible in showers and thunderstorms on Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/GW
NEAR TERM...GW
SHORT TERM...SL
LONG TERM...SL
AVIATION...GW
Hazardous weather outlook, May 19, 1:53 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
253 PM EDT Thu May 19 2022

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005-006-013-024>026-033-
034-201900-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Lincoln-Mingo-Logan-Boone-McDowell-
Wyoming-
253 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern
West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

The region is under a slight risk of severe weather through early
Friday morning. The main threats are damaging wind gusts, large hail,
and heavy downpours with a few localized water issues possible. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, heavy thunderstorms are also possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ007>010-014>019-027>029-515>522-201900-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Mason-Jackson WV-Wood-
Pleasants-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Clay-Braxton-
Gilmer-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
253 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

The region is under a marginal risk of severe weather through early
Friday morning. The main threats are damaging wind gusts, large hail,
and heavy downpours with a few localized water issues possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, heavy thunderstorms are also possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ011-020-030>032-039-040-523>526-201900-
Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
253 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong, heavy thunderstorms are also possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 19, 4:25 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
525 PM EDT Thu May 19 2022

VAZ003-192200-
Dickenson VA-
525 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of southern Dickenson
County through 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clintwood, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clintwood, Trammel, McClure and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3702 8248 3703 8248 3704 8249 3706 8249
      3711 8254 3715 8254 3712 8217 3705 8214
      3704 8215 3704 8217 3703 8219 3703 8220
      3699 8226 3700 8228 3698 8232
TIME...MOT...LOC 2125Z 281DEG 17KT 3709 8250

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dickenson

When
May 19, 4:45 PM EST
Where
Dickenson County, 1.65 mi W of Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.130, -82.430

Multiple trees were blown down near the community of Fremont.

Thunderstorm Wind, Dickenson

When
May 19, 4:53 PM EST
Where
Dickenson County, 0.88 mi SE of Clinchco
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.160, -82.360

Several trees were blown down in the town of Clincho.

Thunderstorm Wind, Dickenson

When
May 19, 5:07 PM EST
Where
Dickenson County, 1.1 mi E of Martha Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.200, -82.280

In the town of Haysi, several trees were blown down.

Hail, Buchanan

When
May 19, 5:22 PM EST
Where
Buchanan County, 0.55 mi E of Vansant
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
37.230, -82.090

Thunderstorm Wind, Buchanan

When
May 19, 5:26 PM EST
Where
Buchanan County, 1.3 mi ENE of Tookland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
37.260, -82.100

Trees blew down in the Oakwood area near the town of Grundy.

Hail, Buchanan

When
May 19, 5:30 PM EST
Where
Buchanan County, Vansant
Measured
1.5 in hail
Reported by
911 Call Center
Coordinates
37.230, -82.100

Thunderstorm Wind, Buchanan

When
May 19, 5:33 PM EST
Where
Buchanan County, 2.65 mi NW of Venia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.130, -82.080

Utility lines were blown down which led to numerous power outages.

Thunderstorm Wind, Buchanan

When
May 19, 5:35 PM EST
Where
Buchanan County, 1.1 mi W of Tookland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.250, -82.140

Multiple utility lines were blown down which led to numerous power outages.

Thunderstorm Wind, Buchanan

When
May 19, 5:40 PM EST
Where
Buchanan County, 0.55 mi E of Patterson
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.270, -81.970

A large tree was blown down near the community of Patterson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016336, 1016340, 1016341, 1016321, 1016345, 1016322, 1016347, 1016349, 1016351.